Health knowledge made personal
Join this community!
› Share page:

Can I take ibuprofen or acetaminophen with cough or cold medicines?


Posted by Be Well

Can I take ibuprofen or acetaminophen with cough or cold medicines?
 
Answers (1)
Sort by: Newest first | Oldest first

Paracetamol, ibuprofen and Cocodamol can be used as painkillers ( analgesics) and to reduce temperature ( fever).

A wide variety of over-the-counter (OTC) medicines are available to treat coughs and colds. Many of these contain acetaminophen or ibuprofen, so it's important to check the label (or packet) before taking them. Some cold remedies can cause side effects. Paracetamol should be the first choice of painkiller because it's effective and has few side effects.

There are no known problems with taking cold cure medicines with painkillers. However, to avoid overdosing by mistake, you should avoid taking cold cure remedies that contain acetaminophen or ibuprofen, if you're taking these painkillers already.

Similarly, if you want to take ibuprofen with a cold cure medicine, you should check that it doesn't already contain ibuprofen. You should also avoid taking ibuprofen and aspirin together as they can cause serious stomach upset which can lead to indigestion, gastritis and ulcers. Aspirin should never be given to children under 16 years of age as it can cause a dangerous condition called Reye's syndrome. Reye's syndrome is a condition that causes brain and liver damage, and can be fatal.

Recommended safe dosages

For adults, the recommended safe dose of acetaminophen is normally 500mg-1,000mg, every four to six hours. Depending on their size, this usually equates to one or two tablets. You should not take more than 4,000mg (usually eight tablets, but make sure you check the size of your tablets) in a 24-hour period.

The recommended safe dose of ibuprofen for adults is normally 200mg-400mg, every four to six hours. You should not take more than 1,200mg (usually six tablets, but make sure you check the size of the tablets) in a 24-hour period.

You should note that these are general guidelines only, and may not be applicable to your circumstances. Many factors, such as your height, weight, plus any pre-existing medical conditions, can affect the dosage that is safe for you. Your pharmacist should be able to provide you with advice about the right treatment and the correct dosage for your condition.

Possible side effects

Taking too many acetaminophens can cause liver, or kidney failure, both of which can result in death. Possible side effects of taking too many ibuprofen include:

More severe complications include coma, kidney failure, internal bleeding and cardiac arrest ( heart attack).

Most cold cure remedies are fast-acting and usually start to take effect within 30 minutes. Aspirin and ibuprofen usually provide pain relief for up to six hours, and paracetemol lasts for up to four hours.

Advice for babies

Babies who are between two and three months old can be given pediatric acetaminophen oral suspension (liquid acetaminophen) to treat fever, or mild to moderate pain. They can have one 2.5ml dose and another 2.5ml dose four to six hours later. After this, if the fever or pain hasn't cleared up, you should seek medical advice. However, this advice only applies to babies who weigh over 4kg (8.8lb) and were not born before 37 weeks of pregnancy.

Babies who are over three months old can also have liquid acetaminophen. Older children can take tablets or tablets dissolved in water. You should not give acetaminophen to children if they have previously had any adverse reactions, or sensitivity, to the medication.

Babies and children over three months can be given ibuprofen as long as they weigh over 5kg (11lb) and they don't have a history of asthma, heart problems, kidney problems, or stomach ulcers. You also shouldn't give children ibuprofen if they have a history of adverse reactions, or sensitivity to it. Speak to your doctor, or pharmacist, if you're unsure.

Advice for children

For children and teenagers, the recommended dose of acetaminophen is given on the box and should always be followed. Some painkillers can cause side effects in children. For example, if your child has asthma, taking ibuprofen can make it worse.

You should ask your doctor for advice about which medications are most suitable for children. Most painkillers come in tablet form, but for children, these can be hard to swallow. However, painkillers, such as acetaminophen and ibuprofen, are available in liquid form, making them ideal for young children.

For treating conditions that get better on their own, such as coughs and colds, over-the-counter (OTC) medicines should only be used when absolutely necessary and for short periods of time. Also, cough medicines for some conditions, such as acute bronchitis, aren't recommended. Coughing helps to clear mucus from your lungs, so suppressing a cough could make the infection last longer. Ask your pharmacist for further advice.

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: